Hi all, haven’t been on here in a while. I’ ve been having some issues with my insulin pump lately. I usually put the site in my stomach, leg, or lower back, but lately none of those seem to be working! I bolus for my meals and cover plenty, but still end up with a VERY high number. I end up having to take a shot anyway for a quick fix until i change the site of my pump and try again. I am getting very frustrated and am thinking of just changing back to shots. I know the pump is supposed to make life easier but at this point it is causing me a lot of frustration and worry ! I am only 21 I want to be healthy. I don’t want to deal with high blood sugars! Does anyone have any advice? Similar experiences? I’m really thinking of switching back to shots for a while…
Hey Danielle! A few questions:
This is happening with every site?
Is this a new problem or one that has existed since you’ve gone on the pump?
Is it possible your insulin has expired?
Are high immediately after changing your site or do you stay high for days after changing your site and corrections with the pump do not work?
Have you checked for air bubbles in your reservoir and tubing?
What types of infusion sets are you using?
Is it possible your basal rates need to be adjusted?
I am also 21 and have had my minimed pump for about 8 months with none of these problems! Once you answer some of these questions we may be able to help you figure out what’s going on!
(Also, have you mentioned any of this to your endocrinologist or CDE?)
Good questions by Sophie !
To add one of my observations …my NovoRapid insulin bottle starts having hick -ups at about 32 days …I have learned to chuck it .
I presently use Sure-T infusion sets( every time I mention this I thank out loud TU member Dave _ ) …no bend cannulas , which constantly were my problems with all the different cannula sets I tried …a 6mm needle … I still seem to need to change every 48 hours , but much , much less frustration .
I don’t think you issue is with the Medtronic pump …the type of infusion sets used possibly are .Ask MM for some samples …hang in …
I just had a discussion with my NP at the endo’s office this last week. I’ve been stretching out the days that I use my reservoir (like 4-5 days). She said that, by that time, the insulin insider may be too warm from my body and that I should never do more than 3 days. If it gets too warm, it doesn’t work as effectively. I just need to not fill my reservoir 2/3 full. (U500 is 5xs as strong and others and, therefore, I don’t need as much in the way of quantity. So I don’t need to fill the full 3ml).
Have you left your reservoir in too long or left your vial out of the refrigerator for extended time?
Let us know if you find out anything for positive.
YOu know Danielle, maybe your carb ratio is off or your basal rate needs to be re evaluated. Also, your sensitivity may need to be adjusted. I always say the pump is great as long as all of the numbers are plugged in properly. YOu may need to do a few delays to figure that out. Don’t get too discouraged, I bet it is probably something to do with your needs changing right now. Keep us posted. Nancy
I also have been having issues with highs. I know in the winter I have to reset some basal rates. Lately I’ve had to set some higher then before (I’m not active like I use to be because of spine condition). My suggestion is to do basal testing and that should show you where your problems are.
Hi Danielle -
I was having unexplained highs more recently as well, and was finding more bubbles in my tubing then usual - that would explain the boluses doing their job well enough, but the basals not coming through with the insulin you need. I also did notice a bit of an adjustment in my own basal rights with the change of season and less bicycle riding…
hey Danielle!! Im Sammy and i know how you feel, your are exactly right when you say that you shouldn’t have to go through that. The pump is there to make life easier. Though i am on a different pump, Animas, the same thing happens to me. Now, when that was happening to me, i called animas and asked them what was up. They said that i was putting in the site wrong and of course my first response was not really i have been on this pump for a year and have had three pumps previously and you say im putting them in the wrong way? Well it turns out, i was in a sense. since i have been on the medtronic pump, i know how to insert the site. Maybe try to cock the site first then to pull off the tape and the little thing that protects the needle. It dosent seem like a big deal but it does make a difference. Or the other problem could be that the insulin is building up under your skin due to placing the site in the same spot repeatedly. It could really be anything, i would call your doctor and see what happens. I hope you get you problem resolved Danielle:)!!!
Along with what everybody else said my first thought was scar tissue. If you’ve been using the same sites over and over again it’s possible you’ve developed enough scar tissue to block the absorption of the insulin. When I was on MDI I took 30 units of Humalog in one shot to cover a standard meal. Now (on pump) with the same carb count I use 5 units. The problem was I had too much scar tissue built up in the areas I injected so most of the insulin wouldn’t get absorbed.
I don’t think switching back to MDI will help with the problem. If you are injecting with a syringe in the same areas you use the pump (and the syringe works while the pump doesn’t) perhaps it’s the pump that’s malfunctioning and you need a new one.
There has been an issue with faulty medtronic reservoirs letting in substantial amounts of air while they are in use. Many people have had to return these reservoirs to medtronic and receive new ones. Additionally, if you think of how little basal insulin people need per hour compared to bolusing for meals, missing a few of those “basal doses” due to the aforementioned bubbles can cause highs. That’s why Dan W. said his issue was with the basals not coming through, not the boluses, where the chance of the bubbles affecting the overall bolus dosage decreases.
Dave, this is a recent issue and identified by medtronic that has since been resolved. I’m glad you and your wife did not receive any of the faulty reservoirs.
I use the MM 522 and wasn’t aware of a reservoir problem, although Dave mentioned he had no problem with his reservoirs. I usually get emails regarding recalls…were there any that I missed?
Thank you so much for all the responses! I will definitely consider the alternatives… scar tissue is probably a cause in addition to reservoir and tubing issues… it’s all too much sometimes! But thank you again to everyone ! I really appreciate it. =)
if your bgs are at around the same reading on a regular basis at the same time , it is most likely a bad basal. iv’e already had to change my basal several times in the last month after having these symptoms
All lot 8XXXXX Quick-sets were recalled because of a production issue in ~1% of the sets. The recall started in July '09 and was voluntary by MM.
If you call MM you can still return them for a replacements.
Begin by calling Medtronic. Perhaps your pump isn’t delivering insulin as it is supposed to. Also, change the insulin in the reservoir. How old is it? I had major site problems last year, but solved them by rotating around more. Might you give a different infusion set a try? I am slender, so I use the Silhouettes and manually insert them. Good luck!